A common complication of critically ill patients is cardiac tachyarrhythmia. The role played by magnesium is not well appreciated. Well-documented cases indicated that magnesium may be effective in controlling the rhythm when conventional methods fail. The following tachyarrhythmias respond favorably to magnesium: (1) intractable ventricular tachycardia and fibrillation, whether hypo- or normomagnesemic, (2) torsades de pointes, (3) digitalis-toxic ventricular tachyarrhythmia, (4) multifocal atrial tachycardia and (5) hypomagnesemic atrial tachyarrhythmia. It is recommended that 10-15 ml of 20% MgSO4 be infused over 1 min, followed by 500 ml of 2% MgSO4 over 5 h. A second 500 ml over 10 h may be necessary. Renal failure, disappearance of deep tendon reflex, rise in serum Mg above 5 mEq/l, drop in systolic blood pressure below 80 or drop in pulse below 60 contraindicate the continued use of magnesium. If serum potassium is at or falls below 4.0 mEq/l, 20-40 mEq/l KCl should be added. Magnesium deficiency can be confirmed by a low serum level or by a greater than 50% retention of administered magnesium. The causes of magnesium deficiency can be remembered under 10 DS: (1) Diarrhea and gastrointestinal losses, (2) Diuretics and renal losses, (3) Diabetes and endocrine causes, (4) Dietary lack, (5) Diverted to free fatty acids, (6) Drugs such as cisplatin, (7) Drinking alcohol to excess, (8) Delivery with toxemia, (9) Decompensated heart, lungs or liver and (10) Denuded skin, such as burns.